Simulated Annealing Approach to Verify Vertex Adjacencies in the Traveling Salesperson Polytope

  • Anna Kozlova
  • Andrei NikolaevEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11548)


We consider 1-skeletons of the symmetric and asymmetric traveling salesperson polytopes whose vertices are all possible Hamiltonian tours in the complete directed or undirected graph, and the edges are geometric edges or one-dimensional faces of the polytope. It is known that the question whether two vertices of the symmetric or asymmetric traveling salesperson polytopes are nonadjacent is NP-complete. A sufficient condition for nonadjacency can be formulated as a combinatorial problem: if from the edges of two Hamiltonian tours we can construct two complementary Hamiltonian tours, then the corresponding vertices of the traveling salesperson polytope are not adjacent. We consider a heuristic simulated annealing approach to solve this problem. It is based on finding a vertex-disjoint cycle cover and a perfect matching. The algorithm has a one-sided error: the answer “not adjacent” is always correct, and was tested on random and pyramidal Hamiltonian tours.


Traveling salesperson problem Hamiltonian tour Traveling salesperson polytope 1-skeleton Vertex adjacency Simulated annealing Vertex-disjoint cycle cover Perfect matching 



The research is supported by the grant of the President of the Russian Federation MK-2620.2018.1 (agreement no. 075-015-2019-746).


  1. 1.
    Ageev, A.A., Pyatkin, A.V.: A 2-approximation algorithm for the metric 2-peripatetic salesman problem. In: Kaklamanis, C., Skutella, M. (eds.) WAOA 2007. LNCS, vol. 4927, pp. 103–115. Springer, Heidelberg (2008). Scholar
  2. 2.
    Aguilera, N.E., Katz, R.D., Tolomei, P.B.: Vertex adjacencies in the set covering polyhedron. Discrete Appl. Math. 218, 40–56 (2017). Scholar
  3. 3.
    Arthanari, T.S.: On pedigree polytopes and Hamiltonian cycles. Discrete Math. 306(14), 1474–1492 (2006). Scholar
  4. 4.
    Balinski, M.L.: Signature methods for the assignment problem. Oper. Res. 33(3), 527–536 (1985). Scholar
  5. 5.
    Baburin, A.E., Della Croce, F., Gimadi, E.K., Glazkov, Y.V., Paschos, V.Th.: Approximation algorithms for the 2-peripatetic salesman problem with edge weights 1 and 2. Discrete Appl. Math. 157, 1988–1992 (2009). Scholar
  6. 6.
    Bondarenko, V.A.: Nonpolynomial lower bounds for the complexity of the traveling salesman problem in a class of algorithms. Autom. Rem. Contr. 44, 1137–1142 (1983)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bondarenko, V.A., Maksimenko, A.N.: Geometricheskie konstruktsii i slozhnost’ v kombinatornoy optimizatsii (Geometric constructions and complexity in combinatorial optimization), LKI, Moscow (2008). (in Russian)Google Scholar
  8. 8.
    Bondarenko, V.A., Nikolaev, A.V.: On graphs of the cone decompositions for the min-cut and max-cut problems. Int. J. Math. Sci. 2016 (2016). Article ID 7863650, 6 p. Scholar
  9. 9.
    Bondarenko, V.A., Nikolaev, A.V.: Some properties of the skeleton of the pyramidal tours polytope. Electron. Notes Discrete Math. 61, 131–137 (2017). Scholar
  10. 10.
    Bondarenko, V.A., Nikolaev, A.V.: On the skeleton of the polytope of pyramidal tours. J. Appl. Ind. Math. 12, 9–18 (2018). Scholar
  11. 11.
    Chegireddy, C.R., Hamacher, H.W.: Algorithms for finding K-best perfect matchings. Discrete Appl. Math. 18, 155–165 (1987). Scholar
  12. 12.
    Christof, T., Reinelt, G.: Decomposition and parallelization techniques for enumerating the facets of combinatorial polytopes. Int. J. Comput. Geom. Appl. 11, 423–437 (2001). Scholar
  13. 13.
    Combarro, E.F., Miranda, P.: Adjacency on the order polytope with applications to the theory of fuzzy measures. Fuzzy Set. Syst. 161, 619–641 (2010). Scholar
  14. 14.
    De Kort, J.B.J.M.: Bounds for the symmetric 2-peripatetic salesman problem. Optim. 23, 357–367 (1992). Scholar
  15. 15.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965). Scholar
  16. 16.
    Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., De Wolf, R.: Exponential lower bounds for polytopes in combinatorial optimization. J. ACM 62 (2015). Article No. 17. Scholar
  17. 17.
    Gabow, H.N.: Two algorithms for generating weighted spanning trees in order. SIAM J. Comput. 6, 139–150 (1977). Scholar
  18. 18.
    Glebov, A.N., Zambalaeva, D.Z.: A polynomial algorithm with approximation ratio 7/9 for the maximum two peripatetic salesmen problem. J. Appl. Ind. Math. 6, 69–89 (2012). Scholar
  19. 19.
    Grötschel, M., Padberg, M.: Polyhedral theory. In: Lawler, E., Lenstra, J.K., Rinnooy Kan, A., Shmoys, D. (eds.) The Traveling Salesman Problem: A Guided Tour of Combinatorial Optimization, pp. 251–305. Wiley, Chichester (1985)Google Scholar
  20. 20.
    Hopcroft, J.E., Karp, R.M.: An \(n^{5/2}\) algorithm for maximum matchings in bipartite graphs. SIAM J. Comp. 2(4), 225–231 (1973). Scholar
  21. 21.
    Kirkpatrick, S., Gelatt, C.D., Vecchi, M.P.: Optimization by simulated annealing. Science 220(4598), 671–680 (1983). Scholar
  22. 22.
    Kozlova, A.P., Nikolaev, A.V.: Proverka smezhnosti vershin mnogogrannika zadachi kommivoyazhyora (Verification of vertex adjacency in the traveling salesperson polytope). Zametki po informatike i matematike (Notes on Computer Science and Mathematics) 10, 51–58 (2018). (in Russian)Google Scholar
  23. 23.
    Kühn, D., Osthus, D.: Hamilton decompositions of regular expanders: a proof of Kelly’s conjecture for large tournaments. Adv. Math. 237, 62–146 (2013). Scholar
  24. 24.
    Micali, S., Vazirani, V.V.: An \(O({\sqrt{|V|}}\cdot |E|)\) algorithm for finding maximum matching in general graphs. In: Proceedings of the 21st IEEE Symposium on Foundations of Computer Science, pp. 17–27 (1980).
  25. 25.
    Padberg, M.W., Rao, M.R.: The travelling salesman problem and a class of polyhedra of diameter two. Math. Program. 7(1), 32–45 (1974). Scholar
  26. 26.
    Papadimitriou, C.H.: The adjacency relation on the traveling salesman polytope is NP-Complete. Math. Program. 14, 312–324 (1978). Scholar
  27. 27.
    Rao, M.R.: Adjacency of the traveling salesman tours and 0-1 vertices. SIAM J. Appl. Math. 30, 191–198 (1976). Scholar
  28. 28.
    Rispoli, F.J., Cosares, S.: A bound of \(4\) for the diameter of the symmetric traveling salesman polytope. SIAM J. Discrete Math. 11(3), 373–380 (1998). Scholar
  29. 29.
    Sierksma, G.: The skeleton of the symmetric traveling salesman polytope. Discrete Appl. Math. 43, 63–74 (1993). Scholar
  30. 30.
    Tutte, W.T.: A short proof of the factor theorem for finite graphs. Can. J. Math. 6, 347–352 (1954). Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.P. G. Demidov Yaroslavl State UniversityYaroslavlRussia

Personalised recommendations